Small Ball Probability, Inverse Theorems, and Applications

  • Hoi H. Nguyen
  • Van H. Vu
Part of the Bolyai Society Mathematical Studies book series (BSMS, volume 25)


Let ξ be a real random variable with mean zero and variance one and A ={a 1; …; a n } be a multi-set in R d . The random sum
$$S_A : = a_1 \xi _1 + \cdots + a_n \xi _n$$
where ξ i are iid copies of ξ is of fundamental importance in probability and its applications.

We discuss the small ball problem, the aim of which is to estimate the maximum probability that S A belongs to a ball with given small radius, following the discovery made by Littlewood-Offord and Erdős almost 70 years ago. We will mainly focus on recent developments that characterize the structure of those sets A where the small ball probability is relatively large. Applications of these results include full solutions or significant progresses of many open problems in different areas.


Random Matrice Span Versus Algebraic Degree Inverse Theorem Random Polynomial 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [2]
    C. Bordenave and D. Chafai, Around the circular law, Probab. Surveys 9 (2012), 1–89.CrossRefzbMATHMathSciNetGoogle Scholar
  2. [3]
    J. Bourgain, V. Vu and P. M. Wood, On the singularity probability of discrete random matrices, Journal of Functional Analysis 258 (2010), no.2, 559–603.CrossRefzbMATHMathSciNetGoogle Scholar
  3. [4]
    A. T. Bharucha-Reid and M. Sambandham, Random polynomials, Academic Press, Orlando, 1986.zbMATHGoogle Scholar
  4. [8]
    K. Costello, T. Tao and V. Vu, Random symmetric matrices are almost surely non-singular, Duke Math. J. 135 (2006), 395–413.CrossRefzbMATHMathSciNetGoogle Scholar
  5. [9]
    A. Edelman, Eigenvalues and condition numbers of random matrices, SIAM J. Matrix Anal. Appl. 9 (1988), no. 4, 543–560.CrossRefzbMATHMathSciNetGoogle Scholar
  6. [10]
    P. Erdős, On a lemma of Littlewood and Offord, Bull. Amer. Math. Soc. 51 (1945), 898–902.CrossRefMathSciNetGoogle Scholar
  7. [11]
    P. Erdős and L. Moser, Elementary Problems and Solutions, Amer. Math. Monthly, 54 (1947), no. 4, 229–230.CrossRefMathSciNetGoogle Scholar
  8. [12]
    C. G. Esséen, On the Kolmogorov-Rogozin inequality for the concentration function, Z. Wahrsch. Verw. Gebiete 5 (1966), 210–216.CrossRefzbMATHGoogle Scholar
  9. [14]
    P. Frankl and Z. Füredi, Solution of the Littlewood-Offord problem in high dimensions, Ann. of Math. (2) 128 (1988), no. 2, 259–270.CrossRefzbMATHMathSciNetGoogle Scholar
  10. [15]
    G. Freiman, Foundations of a Structural Theory of Set Addition, Translations of Mathematical Monographs 37, Amer. Math. Soc, Providence, RI, USA, 1973.zbMATHGoogle Scholar
  11. [16]
    O. Friedland and S. Sodin, Bounds on the concentration function in terms of Diophantine approximation, C. R. Math. Acad. Sci. Paris 345 (2007), no. 9, 513–518.CrossRefzbMATHMathSciNetGoogle Scholar
  12. [17]
    H. Goldstine and J. von Neumann, Numerical inverting of matrices of high order, Bull. Amer. Math. Soc. 53 (1947), 1021–1099.CrossRefzbMATHMathSciNetGoogle Scholar
  13. [18]
    F. Götze and A. Tikhomirov, The circular law for random matrices, Ann. Probab. 38 (2010), no. 4, 1444–1491.CrossRefzbMATHMathSciNetGoogle Scholar
  14. [19]
    J. Griggs, The Littlewood-Offord problem: tightest packing and an M-part Sperner theorem, Europ. J. Combin. 1 (1980), 225–234.CrossRefzbMATHMathSciNetGoogle Scholar
  15. [20]
    D. S. Gunderson, V. Rödl and A. Sidorenko, Extremal problems for sets forming Boolean algebras and complete partite hypergraphs, J. Combin. Theory Ser. A 88 (1999), 342–367.CrossRefzbMATHMathSciNetGoogle Scholar
  16. [21]
    G. Halász, Estimates for the concentration function of combinatorial number theory and probability, Period. Math. Hungar. 8 (1977), no. 3-4, 197–211.CrossRefMathSciNetGoogle Scholar
  17. [22]
    D. Hilbert, Über die Irreduzibilität ganzer rationaler Funktionen mit ganzzahligen Koeffizienten, J. Reine Angew. Math. 110 (1892), 104–129.Google Scholar
  18. [23]
    J. Kahn, J. Komlós and E. Szemerédi, On the probability that a random ±1 matrix is singular, J. Amer. Math. Soc. 8 (1995), 223–240.zbMATHMathSciNetGoogle Scholar
  19. [24]
    G. Katona, On a conjecture of Erdős and a stronger form of Sperner’s theorem. Studia Sci. Math. Hungar 1 (1966), 59–63.zbMATHMathSciNetGoogle Scholar
  20. [25]
    D. Kleitman, On a lemma of Littlewood and Offord on the distributions of linear combinations of vectors, Advances in Math. 5 1970 155–157 (1970).CrossRefzbMATHMathSciNetGoogle Scholar
  21. [26]
    D. Kleitman, Some new results on the Littlewood-Offord problem, J. Combinatorial Theory Ser. A 20 (1976), no. 1, 89–113.CrossRefzbMATHMathSciNetGoogle Scholar
  22. [27]
    D. Kleitman, On a lemma of Littlewood and Offord on the distribution of certain sums, Math. Z. 90 1965 251–259.CrossRefzbMATHMathSciNetGoogle Scholar
  23. [28]
    J. Komlós, On the determinant of (0; 1) matrices, Studia Sci. Math. Hungar. 2 (1967), 7–22.zbMATHMathSciNetGoogle Scholar
  24. [29]
    J. Komlós, On the determinant of random matrices, Studia Sci. Math. Hungar. 3 (1968), 387–399.zbMATHMathSciNetGoogle Scholar
  25. [30]
    A. Kolmogorov, Two uniform limit theorems for sums of independent random variables, Theor. Probab. Appl. 1 (1956), 384–394.CrossRefGoogle Scholar
  26. [31]
    A. Kolmogorov, Sur les propriétés des fonctions de concentrations de M. P. Lévy, Ann. Inst. H. Poincaré 16 (1958), 27–34.zbMATHMathSciNetGoogle Scholar
  27. [33]
    J. E. Littlewood and A. C. Offord, On the number of real roots of a random algebraic equation. III. Rec. Math. Mat. Sbornik N.S. 12, (1943). 277–286.MathSciNetGoogle Scholar
  28. [34]
    S. Muroga, I. Toda, and S. Takasu, Theory of majority decision elements, J. Franklin Inst., 271, 376–418, 1961.CrossRefzbMATHMathSciNetGoogle Scholar
  29. [35]
    S. Muroga, Threshold logic and its applications, Wiley-Interscience, New York, 1971.zbMATHGoogle Scholar
  30. [36]
    H. Nguyen, Inverse Littlewood-Offord problems and the singularity of random symmetric matrices, Duke Mathematics Journal Vol. 161, 4 (2012), 545–586.CrossRefzbMATHGoogle Scholar
  31. [37]
    H. Nguyen, A new approach to an old problem of Erdős and Moser, Journal of Combinatorial Theory, Series A 119 (2012) 977–993.CrossRefzbMATHGoogle Scholar
  32. [39]
    H. Nguyen and V. Vu, Optimal Littlewood-Offord theorems, Advances in Math., Vol. 226 6 (2011), 5298–5319.CrossRefzbMATHMathSciNetGoogle Scholar
  33. [40]
    A. Pajor and L. Pastur, On the limiting empirical measure of eigenvalues of the sum of rank one matrices with log-concave distribution, Studia Math. 195 (2009), no. 1, 11–29.CrossRefzbMATHMathSciNetGoogle Scholar
  34. [41]
    R. A. Proctor, Solution of two difficult combinatorial problems with linear algebra, Amer. Math. Monthly 89 (1982), no. 10, 721–734.CrossRefzbMATHMathSciNetGoogle Scholar
  35. [43]
    B. A. Rogozin, An estimate for concentration functions, Theor. Probab. Appl. 6 (1961), 94–97.CrossRefGoogle Scholar
  36. [44]
    M. Rudelson, Invertibility of random matrices: Norm of the inverse, Annals of Mathematics, 168 (2008), no. 2, 575–600.CrossRefzbMATHMathSciNetGoogle Scholar
  37. [45]
    M. Rudelson and R. Vershynin, The Littlewood-Offord Problem and invertibility of random matrices, Advances in Mathematics 218 (2008), 600–633.CrossRefzbMATHMathSciNetGoogle Scholar
  38. [46]
    M. Rudelson and R. Vershynin, Smallest singular value of a random rectangular matrix, Communications on Pure and Applied Mathematics 62 (2009), 1707–1739.CrossRefzbMATHMathSciNetGoogle Scholar
  39. [47]
    M. Rudelson and R. Vershynin, Non-asymptotic theory of random matrices: extreme singular values, Proceedings of the International Congress of Mathematicians. Volume III, 1576–1602, Hindustan Book Agency, New Delhi, 2010.Google Scholar
  40. [48]
    A. Sali, Strong from of an M-part Sperner theorem, European J. Combinatorics 4 (1983), 179–183.CrossRefzbMATHMathSciNetGoogle Scholar
  41. [49]
    A. Sali, A Sperner type theorem, Order 2 (1985), 13–127.CrossRefMathSciNetGoogle Scholar
  42. [50]
    A. Sárközy and E. Szemerédi, Über ein Problem von Erdős und Moser, Acta Arithmetica 11 (1965), 205–208.zbMATHMathSciNetGoogle Scholar
  43. [51]
    A. A. Sherstov, Communication lower bounds using dual polynomials, Bulletin of the EATCS, 95, 59–93, 2008.zbMATHMathSciNetGoogle Scholar
  44. [52]
    D. A. Spielman and S. H. Teng, Smoothed analysis of algorithms, Proceedings of the International Congress of Mathematicians, Vol. I, 597–606, Higher Ed. Press, Beijing, 2002.Google Scholar
  45. [53]
    D. A. Spielman and S. H. Teng, Smoothed analysis of algorithms: why the simplex algorithm usually takes polynomial time, J. ACM 51 (2004), no. 3, 385–463.CrossRefzbMATHMathSciNetGoogle Scholar
  46. [54]
    R. Stanley, Weyl groups, the hard Lefschetz theorem, and the Sperner property, SIAM J. Algebraic Discrete Methods 1 (1980), no. 2, 168–184.CrossRefzbMATHMathSciNetGoogle Scholar
  47. [55]
    E. Szemerédi, On sets of integers containing no four elements in arithmetic progression, Acta Math. Acad. Sci. Hungar. 20 (1969), 199–245.CrossRefGoogle Scholar
  48. [56]
    T. Tao and V. Vu, On random ±1 matrices: singularity and determinant, Random Structures Algorithms 28 (2006), 1–23.CrossRefzbMATHMathSciNetGoogle Scholar
  49. [57]
    T. Tao and V. Vu, On the singularity probability of random Bernoulli matrices, Journal of the A. M. S 20 (2007), 603–673.zbMATHMathSciNetGoogle Scholar
  50. [58]
    T. Tao and V. Vu, Random matrices: The Circular Law, Communication in Contemporary Mathematics 10 (2008), 261–307.CrossRefzbMATHMathSciNetGoogle Scholar
  51. [59]
    T. Tao and V. Vu, From the Littlewood-Offord problem to the circular law: universality of the spectral distribution of random matrices, Bull. Amer. Math. Soc. (N.S.) 46 (2009), no. 3, 377–396.CrossRefzbMATHMathSciNetGoogle Scholar
  52. [60]
    T. Tao and V. Vu, Inverse Littlewood-Offord theorems and the condition number of random matrices, Annals of Mathematics (2) 169 (2009), no. 2, 595–632.CrossRefzbMATHMathSciNetGoogle Scholar
  53. [61]
    T. Tao and V. Vu, On the permanent of random Bernoulli matrices, Adv. Math. 220 (2009), 657–669.CrossRefzbMATHMathSciNetGoogle Scholar
  54. [62]
    T. Tao and V. Vu, A sharp inverse Littlewood-Offord theorem, Random Structures Algorithms 37 (2010), no. 4, 525–539.CrossRefzbMATHMathSciNetGoogle Scholar
  55. [63]
    T. Tao and V. Vu, Smooth analysis of the condition number and the least singular value, Mathematics of Computation 79 (2010), 2333–2352.CrossRefzbMATHMathSciNetGoogle Scholar
  56. [64]
    T. Tao and V. Vu, Random matrices: the distribution of the smallest singular values, Geom. Funct. Anal. 20 (2010), no. 1, 260–297.CrossRefzbMATHMathSciNetGoogle Scholar
  57. [65]
    T. Tao and V. Vu, Random matrices: universality of ESDs and the circular law, Ann. Probab. 38 (2010), no. 5 p. 2023–2065, with an appendix by M. Krishnapur.CrossRefzbMATHMathSciNetGoogle Scholar
  58. [66]
    T. Tao and V. Vu, The Littlewood-Offord problem in high dimensions and a conjecture of Frankl and Füredi, Combinatorica 32 (2012), no. 3, 363–372.CrossRefzbMATHMathSciNetGoogle Scholar
  59. [67]
    T. Tao and V. Vu, Additive Combinatorics, Cambridge Univ. Press, 2006.Google Scholar
  60. [68]
    L. G. Valiant, Graph-theoretic arguments in low-level complexity, In Proceedings of the 6th MFCS, Lecture Notes in Computer Science, 53, p. 162–176, New York/Berlin, 1977, Springer-Verlag.Google Scholar
  61. [70]
    E. Viola, On the power of small depth computation, Foundations and Trends in Theoretical Computer Science, 5(1), 1–72, 2009.CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag 2013

Authors and Affiliations

  • Hoi H. Nguyen
    • 1
  • Van H. Vu
    • 1
  1. 1.Department of MathematicsYale UniversityNew HavenUSA

Personalised recommendations